To the Editor: Psoriasis is a well-known cutaneous adverse effect of lithium treatment (1). Among the various options for treatment are infusions with omega-3 fatty acids (2, 3). Recently, we participated in a double-blind, placebo-controlled study on the effects of the addition of a maximum of 6 g/day of omega-3 fatty acids containing eicosapentaenoic acid (EPA) ethyl esters to patients with bipolar disorder. In this study, two patients reported a spontaneous reduction of psoriasis, possibly related to taking omega-3 fatty acids.
Ms. A was a woman of 59 years of age with bipolar II disorder, who had been taking lithium for 6 years. After 2 years of lithium treatment, she developed psoriasis on her head, arms, legs, belly, and nails in the form of skin eruptions and scales. In addition to treatment with lithium, carbamazepine, lorazepam, and levothyroxine, she began taking double-blind-study medication because of depression. Initially, she received placebo for 4 months. Because she had not recovered, she was then offered open-label treatment with 6 g/day of omega-3 fatty acids for 4 months, which had no effect on her depression.
After Ms. A started treatment with omega-3 fatty acids, her psoriasis disappeared completely within 4 weeks. When she stopped the medication, the skin problems returned within a week. After another 3 months, she tried another formulation of omega-3 fatty acids from a local drugstore, and it also contained EPA. She took 2 g/day for 4 months but received no positive effects.
Mr. B was a man of 52 years of age with bipolar I disorder. Since his youth, he had also had psoriasis, which had become aggravated, with eruptions on his eyebrows, forehead, and elbows, after he had started taking lithium 13 years ago. In addition to lithium and levothyroxine, he blindly received omega-3 fatty acids because of recurrent depression. Because of adverse effects (diarrhea and nausea), he took varying doses of omega-3 fatty acids, between 2 and 6 g/day, which had no effect on his depression. After the double-blind phase, Mr. B continued treatment with open-label omega-3 fatty acids, at an average dose of 4 g/day, but he stopped taking it after another 2 months because his depression did not improve and he experienced the same adverse effects.
Within 3 weeks after the start of treatment with omega-3 fatty acids, Mr. B recovered totally from his psoriasis. His reddish, scaly skin was transformed. After discontinuing the omega-3 fatty acids, his skin remained stable for 3 months, but then his psoriasis gradually returned.
Our positive findings regarding 4–6 g/day (but not 2 g/day) of omega-3 fatty acids in these two patients with lithium-associated psoriasis are in line with the positive results from recent studies of infusions of omega-3 fatty acids in patients with acute psoriasis (3). In addition to studies in patients with bipolar disorder, we suggest further studies of omega-3 fatty acids in patients with (lithium-associated) psoriasis.